Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Blacksburg, VA

June 1, 2018Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2018, 4:18 PM EDT for Surry County, North Carolina. It was in force for 20 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 4:18 PM EDT (20:18 UTC)
Expired
Jun 1, 2018, 4:38 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Surry County, NC

The radar

The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:18 PM EDTTSTM WND DMG4 Ene Bottom, NCTREES DOWN.
Jun 1, 4:20 PM EDTTSTM WND DMG4 Ene Bottom, NCMULTIPLE TREES DOWN ALONG WEST PINE STREET.
Jun 1, 4:23 PM EDTTSTM WND DMG5 Ene Bottom, NCTREE DOWN ON LAILA LANE.
Jun 1, 4:25 PM EDTTSTM WND DMG5 S Cana, NCTREES DOWN AT 200 SPARGER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS51 KRNK 012018
SVRRNK
NCC171-012115-
/O.NEW.KRNK.SV.W.0046.180601T2018Z-180601T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
418 PM EDT FRI JUN 1 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Surry County in northwestern North Carolina...

* Until 515 PM EDT

* At 418 PM EDT, a severe thunderstorm was located over Pine Ridge,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Airy...
  Flat Rock...
  Pine Ridge...
  White Plains...
  and Toast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3643 8073 3650 8076 3656 8062 3656 8058
      3646 8049
TIME...MOT...LOC 2018Z 244DEG 10KT 3649 8071 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
1 follow-up statement
659 
WWUS51 KRNK 012038
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
438 PM EDT FRI JUN 1 2018

NCC171-012048-
/O.CAN.KRNK.SV.W.0046.000000T0000Z-180601T2115Z/
Surry NC-
438 PM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN SURRY COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3643 8073 3650 8076 3656 8062 3656 8058
      3646 8049
TIME...MOT...LOC 2035Z 244DEG 10KT 3651 8065 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:34 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 1, 2:34 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
234 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Showers and thunderstorms will move across the Appalachians and
central mid Atlantic region before a weak cold front pushes
through the region later tonight. Low pressure developing along
the front near the Mid- Atlantic coast will keep unsettled
weather in place for much of the weekend. Another weak cold
front then crosses the region Sunday night into Monday before
drier weather under high pressure arrives for early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM EDT Friday...

Pronounced MCV ahead of an approaching cold front is rotating
through the mountains of TN/NC. This should provide enough
support to overcome lingering boundary layer stability spread
across the region by outflow from upstream MCS early this
morning. Convection is starting to blossom upstream and expect
it will continue to develop as it slides across the region. The
threat for locally heavy rain will continue with flooding
concerns dictated by storms that manage to cluster together
and/or train over the same location. Severe threat is limited by
a lack of shear and expect the more robust storms to be found
from the Blue Ridge eastward where instability is best.

The cold front will push through the region this evening as a
trof moves out of the Ohio valley and settles along the middle
Atlantic coast as a vertically stacked closed low. This will
keep a moist northwesterly flow of air across the region and
generate upslope showers west of the Blue Ridge overnight, with
downsloping conditions to the east helping showers to dissipate.
As spokes of short wave energy rotate around the closed low and
diurnal instability returns after daybreak Saturday, expect
showers and thunderstorms to once again blossom across the
Appalachians and central mid Atlantic region, especially across
eastern portions of the area.

Tonight will be on the warm side once again with readings in the
60s, but Saturday will be notably cooler with highs in the
low/mid 80s in the east, mid/upper 70s to the west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...

Closed 500MB low will be centered over the Delmarva Peninsula
Saturday night and will remain in place through Sunday night when a
deeper upper low coming out of the Great Lakes boots it offshore.
Temperatures aloft will be lower on Monday so lapse rates may be
larger and high enough to produce some instability for showers under
the core of the upper low. Models also showing some upper diffluence
on Monday which will aid in lift. Will have highest probability of
rain when the front comes through Sunday afternoon through Sunday
night, then isolated showers in the mountains on Monday.

At the surface the low associated with the first upper low will be
just off the Virginia coast. Rainfall around this low may still be
heavy, especially in the Virginia piedmont on Saturday night and
Sunday. A strong cold front will cross through the region on Sunday
night.

Low level jet behind the front will be around 30 knots from the
northwest Sunday night and Monday. Will increase wind speeds for
higher elevations for this time frame supported but decent pressure
rises Sunday night. Precipitable water values of 1.5 inches an
higher get shoved out of the region by this front.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM EDT Friday...

Long wave trough continues to dig over the eastern United States
Tuesday through Thursday with a closed low crossing somewhere over
New England on Wednesday. Not much change in position of the large
upper ridge in the southwest and south central United States but
this feature extends east Thursday and Friday so as upper trough
axis moves offshore Mid Atlantic region will stay in a modest
northwest flow pattern but with higher 500MB heights.

The bigger push of cooler air comes into the region on Wednesday,
but ECMWF not quite as aggressive with cooler temperatures as past
few runs. Warm up will be quick to return as 850MB temperatures will
be back around +18 by Friday. Aside from a small chance of upslope
showers, expect Tuesday through Friday to be dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Friday...

Thunderstorms are developing upstream ahead of an approaching
cold front and will be spreading into TAF sites this afternoon.
Will once again go with VFR and vicinity as prevailing and
amend once convection becomes more certain at an airfield. The
front will push through this evening and allow showers to
gradually dissipate east of the Blue Ridge with VFR conditions
expected, while moist upslope flow develops west of the Ridge
allowing showers to linger and IFR cigs to develop. Low
confidence in fog potential east of the Ridge where clearing is
expected so will not mention in TAFs. No fog expected in the
west due to lingering clouds though KBLF may have reduced vsby
as ridge tops may get into the stratus deck.

Slight improvement to MVFR expected west of the Ridge on
Saturday with VFR, possibly down to MVFR, to the east as showers
and thunderstorms redevelop courtesy of a stacked closed
becoming established over the mid Atlantic coast.

Winds will generally be light through the period.

.Extended Aviation Discussion...

By Sunday the upper flow turns more to the northwest as trough
heads east, so will see some improvement in cigs, though will
still see scattered showers/storms around, and possibly some
late night/early morning fog. Improving conditions look to
develop on Monday although northwest flow likely to keep some
sub-VFR cigs over the mountains where showers may still be
possible. Should finally see more in the way of widespread VFR
on Tuesday as high pressure builds in resulting in a drier
northerly flow.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/JH
Hazardous weather outlook, Jun 1, 2:45 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Fri Jun 1 2018

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
245 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
245 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon into this
evening. The primary threat will be isolated to widely scattered
damage from strong thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 3:35 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT FRI JUN 1 2018

NCZ019-012000-
Wilkes-
335 PM EDT FRI JUN 1 2018

...A CLUSTER OF THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES
COUNTY...

Until 400 PM EDT

At 331 PM EDT, a cluster of thunderstorm was located over Dockery,
moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Also, torrential downpours from slow moving storms may have
rainfall rates of 2 to 3 inches per hour and may cause localized
flooding and ponding of water on roadways. Do not drive your vehicle
through flooded roadways.

Locations impacted include...
North Wilkesboro...
Ronda...
Traphill...
Hays...
and Pleasant Hill.

LAT...LON 3615 8111 3629 8120 3637 8100 3637 8098
      3638 8098 3639 8096 3635 8090 3634 8090
      3633 8088 3629 8087 3625 8087
TIME...MOT...LOC 1931Z 244DEG 11KT 3627 8108

RS
Special weather statement, Jun 1, 3:44 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT FRI JUN 1 2018

VAZ032-012015-
Patrick-
344 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK COUNTY...

Until 415 PM EDT

At 344 PM EDT, a strong thunderstorm was located over Mabry Mill,
moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Woolwine...
Charity...
Meadows Of Dan...
and Buffalo Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3670 8046 3671 8046 3672 8046 3675 8042
      3674 8040 3676 8040 3686 8019 3676 8009
      3665 8043
TIME...MOT...LOC 1944Z 259DEG 10KT 3674 8038

RS
Special weather statement, Jun 1, 4:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT FRI JUN 1 2018

NCZ003-012030-
Surry-
404 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY COUNTY...

Until 430 PM EDT

At 404 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Bottom...
Pine Ridge...
White Plains...
and Toast.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3642 8078 3649 8083 3656 8066 3644 8056
TIME...MOT...LOC 2004Z 261DEG 9KT 3647 8075

RS
Special weather statement, Jun 1, 4:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT FRI JUN 1 2018

NCZ019-012030-
Wilkes-
405 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL WILKES COUNTY...

Until 430 PM EDT

At 405 PM EDT, a strong thunderstorm was located over Fairplains,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Hays...
and Mulberry.

LAT...LON 3611 8113 3621 8123 3632 8104 3617 8091
TIME...MOT...LOC 2005Z 251DEG 13KT 3619 8114

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:26 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin64 min
Jun 1, 3:35 PM EDTSpecial Weather StatementRNKWilkes25 min
Jun 1, 3:55 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin65 min
Jun 1, 4:04 PM EDTSpecial Weather StatementRNKSurry26 min
Jun 1, 4:05 PM EDTSpecial Weather StatementRNKWilkes25 min
Jun 1, 4:58 PM EDTSpecial Weather StatementRNKStokes32 min
Jun 1, 5:05 PM EDTSpecial Weather StatementRNKYadkin25 min
Jun 1, 5:20 PM EDTSevere Thunderstorm WarningRNKYadkin42 min
Jun 1, 6:10 PM EDTSpecial Weather StatementRNKRockingham35 min
Jun 1, 6:42 PM EDTSpecial Weather StatementRNKRockingham33 min
Jun 1, 7:02 PM EDTSpecial Weather StatementRNKCaswell28 min
Jun 1, 7:33 PM EDTSpecial Weather StatementRNKCaswell42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.